WHO probing 4 Indian cough syrups likely linked to 66 children's deaths in Gambia
The medicines were made by New Delhi-based Maiden Pharmaceuticals Limited
The WHO Medical Product Alert named the four products that are of concern
The UN health agency cautioned they may have been distributed outside of the West African country
The World Health Organisation on Wednesday flagged four "contaminated" and "substandard" cough syrups made by an Indian company, warning that they could be linked to the deaths of 66 children in the West African nation of The Gambia.
The medicines made by New Delhi-based Maiden Pharmaceuticals Limited, which have been largely used for paediatric use, are believed to contain chemicals that are toxic and potentially fatal, the World Health Organisation (WHO) said.
The WHO Medical Product Alert said the four products reported in September are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup, all manufactured by Maiden Pharmaceuticals Limited.
"WHO has today issued a medical product alert for four contaminated medicines identified in #Gambia that have been potentially linked with acute kidney injuries and 66 deaths among children. The loss of these young lives is beyond heartbreaking for their families," the WHO said in a series of tweets, citing its Director General Tedros Adhanom Ghebreyesus.
The UN health agency also cautioned that the contaminated medications may have been distributed outside of the West African country, with global exposure "possible." "The four medicines are cough and cold syrups produced by Maiden Pharmaceuticals Limited, in India. WHO is conducting further investigation with the company and regulatory authorities in India," it said.
Noting that the stated manufacturer has not provided guarantees to the WHO on the safety and quality of these products, the alert said laboratory analysis of samples of each of the four products confirms they contain unacceptable amounts of diethylene glycol and ethylene glycol, both "toxic to humans when consumed and can prove fatal".
"The substandard products referenced in this alert are unsafe and their use, especially in children, may result in serious injury or death," it said, adding that the toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.
All batches of these products should be considered unsafe until they can be analysed by the relevant national regulatory authorities, the WHO said.
While these four products have been identified in The Gambia, it apprehended that they may have been distributed, through informal markets, to other countries or regions, and it "is important to detect and remove these substandard products from circulation to prevent harm to patients".
WHO requests increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products. Increased surveillance of the informal/unregulated market is also advised, it added.